California, 2006

Wildfire in California, July 22 to 23, 2006

July 22 to 23, 2006 · NWS SGX · 1 event in 1 county or zone

The Ramp Fire started around 11:30 am at the junction of Interstate 15 and Hwy 18 in the San Bernardino Mountains. Gusty winds from afternoon thunderstorms aided in the spread of the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Ramp Fire started around 11:30 am at the junction of Interstate 15 and Hwy 18 in the San Bernardino Mountains. Gusty winds from afternoon thunderstorms aided in the spread of the fire. The Ramp Fire burned 450 acres and destroyed 8 structures. The cause of the fire is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 22, 8:20 AM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 8:20 AM PST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PDT SAT JUL 22 2006

.SYNOPSIS...IT WILL BE ANOTHER HOT AND HUMID DAY TODAY...AND AN
EXCESSIVE HEAT WARNING IN EFFECT FOR INTERIOR AREAS. MONSOON FLOW
WILL BRING CHANCES FOR THUNDERSTORMS THROUGH THE WEEKEND...AND SOME
STORMS COULD MOVE WEST OF THE MOUNTAINS. THE WEATHER WILL TURN A
LITTLE COOLER NEXT WEEK AS THE UPPER HIGH OVER THE GREAT BASIN
WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MORNING TEMPS WERE MUCH HIGHER HIGHER THAN 24 HOURS AGO...SOME 10 TO
15 DEGREES HIGHER IN SOME SPOTS. MANY RECORD HIGH MIN TEMPS WERE
BROKEN THIS MORNING...THE 93 AT PALM SPRINGS OBLITERATED THE OLD
RECORD OF 86 IN 1931. LINDBERGH FIELD HAD A LOW OF 74...BREAKING THE
RECORD OF 72 SET IN 1984. MANY OTHER REPORTING STATIONS SET
RECORDS...SEE LAXRERSGX FOR THE FULL LIST.

THE WARM JULY SUN AND TROPICAL NATURE OF THE AIRMASS COUPLED WITH
THE VERY WARM START TO THE DAY WILL SEND TEMPS SOARING THIS
AFTERNOON WITH RECORD HIGHS LIKELY. AT 9 AM...RNM WAS ALREADY 98
DEGREES. THE EXCESSIVE HEAT WARNING LOOKS GOOD...BUT WILL UPDATE THE
ZONES TO ADD THE SAN DIEGO INLAND VALLEYS TO THE WARNING.

THUNDERSTORM POTENTIAL...

THE RUC MODEL SHOWED A 40 KT 500 MB SPEED
MAX OVER NORTHERN BAJA...PLACING SOUTHERN CAL IN A FAVORABLE RRJ
QUADRANT. THIS FEATURE...ALONG WITH THE CLOUDS AND ISOLATED LIGHT
SHOWERS FROM OVERNIGHT CONVECTION...WAS MOVING WESTWARD AND OUT TO
SEA EARLY THIS MORNING.

THE PW ON THE 12Z NKX SOUNDING WAS A WHOPPING 1.88 INCHES. EVEN WITH
THE EARLY MORNING CONVECTION...MORE STORMS ARE LIKELY ALONG ANY
REMNANT OUTFLOW BOUNDARIES FROM LAST NIGHTS STORMS DUE TO THE HIGH
MOISTURE CONTENT AND HOT WEATHER.  ALSO...THE EAST-SOUTHEAST FLOW
ALOFT WILL CARRY SOME STORMS W OF THE MOUNTAINS. SUNDAY WILL BE ALSO
BE HOT AND HUMID WITH MORE CONVECTION LIKELY.

THE CANCUN MONSOON SHOWS NO SIGNS OF LETTING UP THROUGH NEXT WEEK
AS GULF OF MEXICO MOISTURE WILL CONTINUE TO SURGE EASTWARD ACROSS
OLD MEXICO AND INTO ARIZONA AND SOUTHERN CAL. THE MASSIVE UPPER HIGH
OVER THE GREAT BASIN FLATTENS IN RESPONSE TO AN UPPER LEVEL TROUGH
MOVING INTO THE PACIFIC NORTHWEST...AND THAT WILL BRING COOLER
WEATHER NEXT WEEK. BUT THE MOIST SOUTHEASTERLY FLOW WILL KEEP THE
THREAT FOR THUNDERSTORMS GOING IN THE MTNS AND DESERTS.

&&

.AVIATION...
A WEAKENING BAND OF SHOWERS WHICH PASSED OVER SRN SAN DIEGO COUNTY
EARLY THIS MORN WAS MOVING OFF THE COAST AND DECREASING. A MOIST
UNSTABLE AIRMASS WILL REMAIN FAVORABLE FOR CUMULUS/TOWERING CU AND
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS AFTN.
EXPECT BASES AROUND 7000 FT AND TOPS TO FL400. T-STORMS COULD
PRODUCE LOCALLY STRONG UP AND DOWNDRAFTS...LOW LEVEL WIND SHEAR AND
HAIL. A FEW STORM CELLS MIGHT DRIFT OFF THE MOUNTAINS INTO THE
ADJACENT FOOTHILLS AND INLAND VALLEYS. THE THREAT OF STORMS SHOULD
DIMINISH AFTER 02Z.

OTHERWISE CONDITIONS WILL REMAIN PREDOMINANTLY VFR ACROSS THE
COASTAL AND INLAND VALLEY SECTIONS TODAY. NEAR THE IMMEDIATE COAST
LOW CLOUDS WERE NEARLY ABSENT EARLY THIS MORN AND WILL BE PATCHY AT
BEST THROUGH THE REST OF THE DAY. A COASTAL EDDY MAY HELP TO
INCREASE THE STRATUS LATE TONIGHT AND EARLY SUNDAY.

DENSITY ALTITUDES WILL BE HIGHER THAN AVERAGE TO VERY HIGH AT THE
AIRPORTS IN THE REGION...ESPECIALLY FURTHER INLAND...AS A RESULT OF
THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 7 PM TODAY FOR THE INLAND
VALLEYS...DESERTS AND MOUNTAINS BELOW 5000 FT. SEE LAXNPWSGX.

&&

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Jul 22, 3:00 AM PST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT JUL 22 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-222300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

MOISTURE FROM THE EAST WILL CONTINUE A CHANCE OF THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS...MAINLY DURING THE AFTERNOONS AND
EVENINGS. STORMS COULD DRIFT WEST OF THE MOUNTAINS TODAY AND SUNDAY.
RECENT BURN AREAS WILL BE PARTICULARLY SENSITIVE TO BRIEF HEAVY RAIN
AND DEBRIS FLOWS. STRONG UPPER LEVEL HIGH PRESSURE WILL CAUSE VERY
HOT WEATHER IN THE EASTERN VALLEYS...MOUNTAINS AND THE DESERTS...
ESPECIALLY SATURDAY.

.DAY ONE... TODAY AND TONIGHT.

EXCESSIVE HEAT WARNING FOR DANGEROUSLY HIGH TEMPERATURES IN THE
INLAND EMPIRE VALLEYS...INLAND MOUNTAINS BELOW 5000 FEET...AND THE
DESERTS. SEE LAXNPWSGX FOR DETAILS.

MOUNTAINS AND DESERT THUNDERSTORMS WITH DANGEROUS LIGHTNING...
SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE THROUGH THIS EVENING. MODERATE FLASH FLOOD
POTENTIAL RATING IN THE MOUNTAINS AND DESERTS WHERE THUNDERSTORMS
WITH ISOLATED FLASH FLOODING POSSIBLE. ISOLATED THUNDERSTORMS COULD
DRIFT WEST OF THE MOUNTAINS TODAY.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

MOUNTAINS AND DESERT THUNDERSTORMS WITH DANGEROUS LIGHTNING...
SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE SUNDAY THROUGH MONDAY. MODERATE FLASH FLOOD
POTENTIAL RATING SATURDAY IN THE MOUNTAINS AND DESERTS WHERE
THUNDERSTORMS WITH ISOLATED FLASH FLOODING POSSIBLE. SOME STORMS MAY
DRIFT WEST OF THE MOUNTAINS SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, P Sw San Bernardino

When
July 22, 10:29 AM PST to July 23, 6:00 PM PST
Where
P Sw San Bernardino forecast zone
Property damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523057.